Hail, Saline
- When
- March 30, 1:15 PM CST
- Where
- Saline County, 2 mi SE of Harrisburg
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.709, -88.524
A few strong storms with dime to nickel-size hail occurred. The storms developed and intensified as they raced northeast into southern Illinois.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A few strong storms with dime to nickel-size hail occurred. The storms developed and intensified as they raced northeast into southern Illinois. A marginally moist and unstable environment and ample vertical shear supported the strong storms. A closed mid-level low progressed slowly eastward from the lower Missouri Valley and Ozarks toward the lower Ohio River Valley. Storms intensified across southern Illinois just ahead of a surface low that developed east-northeastward from east central Missouri into central Illinois.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 30, 11:25 AM CST, 1 hour 50 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 1225 PM CDT Thu Mar 30 2017 .UPDATE... Issued at 1225 PM CDT Thu Mar 30 2017 The AVIATION section has been updated for the 18Z TAF issuance. && .MESOSCALE DISCUSSION... Issued at 1047 AM CDT Thu Mar 30 2017 From the standpoint of the timing of the main zone of convective activity, the current gridded forecast still appears on track. Not planning on any substantial changes through the noon hour. Radar and Satellite trends appear to be in line with the 12z Thursday 12km NAM-WRF and the 06z Thursday ESRL HRRR guidance. Downward mixing and transport of winds within breaks of the cloud over Southeast Missouri and southern Illinois is generating surface wind gusts between 25 to 35 mph at times, which is in line with the frictional reduction from the low level South- Southwesterly 45 knot winds up through 6000 feet AGL. Anticipate through at least noon this will be the primary range of wind speeds until storm development and organization comes into play this afternoon. Wind Profiles from the KPAH WSR-88d showing relatively unidirectional flow of 40-45 knot evident through 15z, with some evidence of some evidence of slight veering/shearing in the 2-6kft, with 50-55kt slightly backed winds from 6-12kft. Given the mixing out of the low level cloud deck, could see more organized storm development moving into the WFO PAH forecast area later this morning. The KPAH radar already showing weak linear convective activity in place west of Ripley/Carter counties in Southeast Missouri at 1530z. The 12km NAM-WRF 0-2km AGL Lapse rates continue to remain in the 6C-8C/km range as you approach the Mississippi River by 18z today, then advecting into Southwest Illinois and the Kentucky Pennyrile by 21z. Given the entrainment of dry air and overturning of parcels, along with the increase of SFC downdraft CAPE in the NAM- WRF, am concerned that any thunderstorm downdrafts will be enhanced in Southwest Illinois (going into Southeast IL) and near the Land Between the Lakes counties in West Kentucky between 19z-20z (2-3 pm CDT). The NAM-WRF/RAP/HRRR/CMCnh also suggest a descending 50kt wind max into the 6-7kft layer. If storms can tap into and tranport these winds to the surface, could see more widespread 40 mph winds, with isolated to scattered severe gusts as the storms move into Southeast Illinois, Southwest Indiana, and the Pennyrile region of West Kentucky between this afternoon, mainly between 18z-23z (1 pm to 6 pm CDT). A couple of complicating factors is that the rich surface plume of moisture has been intercepted by the convective activity in Louisiana overnight, so most of the rich moisture will be focused east of the Mississippi River this afternoon. Therfore, the best potential of enhancing uprdrafts with surface based moisture and lift should remain over West Kentucky, parts of Southern Illinois, and Southwest Indiana this afternoon. If we can achieve the moisture potential, hail may become a greater concern, but it still appears that strong to damaging winds would be the primary hazard. Any marginal to severe threat should exit the WFO PAH forecast area by 6pm CDT. && .SHORT TERM...(Today through Saturday night) Issued at 327 AM CDT Thu Mar 30 2017 Upper low over the central Plains will move east and end up over southern IL by 06z tonight, while surface low pressure tracks from central Kansas to northern Indiana. High chance for convection continues today. Severe weather potential still in play. Refer to the SPC day 1 outlook for details. The chance of convection will diminish tonight through Friday, with dry weather Friday night through Saturday. After midnight Saturday night, our next chance of convection enters into southeast MO late. The rest of the area should be dry. Temps were a blend of MOS and existing numbers. A NAM/GFS/HRRR blend was the overall model preference. .LONG TERM...(Sunday through Wednesday) Issued at 327 AM CDT Thu Mar 30 2017 Forecast confidence in the extended remains average to below average with continued variability among the forecast models. Upper level energy currently entering the Pacific Northwest is forecast to generate yet another closed low over the Southwest by Friday. This low is forecast to track east across the Plains into the Mississippi Valley early next week. Models continue to differ on their handling of this low, but with the latest 00Z run, all are in general agreement in taking it south of the immediate forecast area or across our far southern reaches. The end result is the continued potential for showers Sunday through Monday night, with chances peaking Sunday night into Monday. Will keep a mention of thunder Monday and Monday night with at least some elevated instability in close proximity to the low. A brief period of dry weather should return to the area on Tuesday as a mid level ridge builds in. Our next chance of showers and thunderstorms arrives mid week as yet another low pressure system approaches from the Plains. Thunderstorm potential appears to be somewhat higher with this system with the low's track north of the region and better mixed layer instability. Forecast temperatures reflect a consensus model blend. Highs through the period are forecast in the upper 60s to lower 70s. Lows should average in the 50s. && .AVIATION... Issued at 1225 PM CDT Thu Mar 30 2017 A band of scattered thunderstorms will progress east northeast through the area, potentially impacting all TAF sites by 00Z. As the upper low moves over the region tonight, some lighter showers will be possible, but they should have little impact. A large area of MVFR ceilings should overspread the area late tonight into Friday morning. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && UPDATE...DRS AVIATION...DRS
Hazardous Weather Outlook National Weather Service Paducah KY 130 pM CDT Thu Mar 30 2017 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-311000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 130 pM CDT Thu Mar 30 2017 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight A risk of severe thunderstorms continues this afternoon and evening, mainly east of the Mississippi River. Some storms may produce hail greater than an inch in size, along with damaging winds. An isolated storm may produce a brief tornado, but the risk is very low at this time. The time frame of concern is from 1 pm through 6 pm CDT. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is a chance of thunderstorms Sunday afternoon through Monday morning, and then again Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be required today. CN/Smith
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 1102 AM CDT Thu Mar 30 2017 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-301915- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- INCLUDING THE CITIES OF MOUNT VERNON, FAIRFIELD, ALBION, MOUNT CARMEL, PINCKNEYVILLE, WEST FRANKFORT, MCLEANSBORO, CARMI, CARBONDALE, MURPHYSBORO, HERRIN, HARRISBURG, SHAWNEETOWN, JONESBORO, VIENNA, GOLCONDA, ELIZABETHTOWN, CAIRO, MOUND CITY, METROPOLIS, FORT BRANCH, PETERSBURG, POSEYVILLE, EVANSVILLE, BOONVILLE, ROCKPORT, HICKMAN, CLINTON, BARDWELL, WICKLIFFE, PADUCAH, MAYFIELD, SMITHLAND, BENTON, MURRAY, MARION, EDDYVILLE, CADIZ, PRINCETON, MORGANFIELD, DIXON, MADISONVILLE, HOPKINSVILLE, HENDERSON, OWENSBORO, CALHOUN, GREENVILLE, ELKTON, PERRYVILLE, MARBLE HILL, CAPE GIRARDEAU, JACKSON, PIEDMONT, VAN BUREN, DONIPHAN, POPLAR BLUFF, BLOOMFIELD, SIKESTON, CHARLESTON, AND NEW MADRID 1102 AM CDT Thu Mar 30 2017 ...Gusty winds between 25 and 35 mph expected ahead of any thunderstorms through early this afternoon... Small breaks in the clouds will allow winds aloft to mix down to the surface late this morning and through the early afternoon hours. Winds will periodically gust between 25 to 35 mph at times. A broken line of showers and thunderstorms will continue to move across Southeast Missouri late this morning, working toward the Mississippi River between Noon and 1 pm CDT. As these thunderstorms move east during the afternoon, stronger wind gusts will be likely. Wind gusts of 40 to 50 mph may not be out of the question. Should some of the storms reach severe limits, wind gusts approaching 60 mph may be possible. The winds should diminish significantly in speed after the rain moves east later this afternoon. Smith
Special Weather Statement
National Weather Service Paducah KY
109 PM CDT THU MAR 30 2017
ILZ080-084-088-092-KYZ001-MOZ087-111-112-114-301845-
Perry IL-Alexander IL-Jackson IL-Union IL-Fulton KY-
Cape Girardeau MO-New Madrid MO-Scott MO-Mississippi MO-
109 PM CDT THU MAR 30 2017
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PERRY...WESTERN UNION...
EASTERN JACKSON...ALEXANDER...WESTERN FULTON...WESTERN MISSISSIPPI...
SCOTT...NEW MADRID AND EASTERN CAPE GIRARDEAU COUNTIES UNTIL 145 PM
CDT...
At 108 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northwest of Ware to near Portageville.
Movement was north at 140 mph.
Half inch hail and winds of 40, up to 50 mph will be possible with
these storms.
Locations impacted include...
Cape Girardeau, Carbondale, Sikeston, Murphysboro, Du Quoin,
Charleston, Scott City, Anna, Portageville, East Prairie, New Madrid,
Jonesboro, Lilbourn, Miner, Benton, De Soto, Cobden, Elkville,
Bertrand and Hurst.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Paducah.
&&
A severe thunderstorm watch remains in effect until 800 PM CDT for
southern and south central Illinois...western Kentucky...and
southeastern Missouri.
LAT...LON 3643 8974 3750 8954 3822 8921 3821 8917
3821 8915 3809 8912 3795 8918 3784 8915
3650 8939 3646 8947 3650 8953 3643 8955
3640 8967
TIME...MOT...LOC 1808Z 200DEG 121KT 3750 8953 3651 8971
SmithSpecial Weather Statement...correction
National Weather Service Paducah KY
112 PM CDT THU MAR 30 2017
ILZ080-084-088-092-KYZ001-MOZ087-111-112-114-301845-
Perry IL-Alexander IL-Jackson IL-Union IL-Fulton KY-
Cape Girardeau MO-New Madrid MO-Scott MO-Mississippi MO-
112 PM CDT THU MAR 30 2017
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PERRY...WESTERN UNION...
EASTERN JACKSON...ALEXANDER...WESTERN FULTON...WESTERN MISSISSIPPI...
SCOTT...NEW MADRID AND EASTERN CAPE GIRARDEAU COUNTIES UNTIL 145 PM
CDT...
At 108 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northwest of Ware to near Portageville.
Movement was north at 40 mph.
Half inch hail and winds of 40 mph, up to 50 mph will be possible
with these storms.
Locations impacted include...
Cape Girardeau, Carbondale, Sikeston, Murphysboro, Du Quoin,
Charleston, Scott City, Anna, Portageville, East Prairie, New Madrid,
Jonesboro, Lilbourn, Miner, Benton, De Soto, Cobden, Elkville,
Bertrand and Hurst.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Paducah.
&&
A severe thunderstorm watch remains in effect until 800 PM CDT for
southern and south central Illinois...western Kentucky...and
southeastern Missouri.
LAT...LON 3643 8974 3750 8954 3822 8921 3821 8917
3821 8915 3809 8912 3795 8918 3784 8915
3650 8939 3646 8947 3650 8953 3643 8955
3640 8967
TIME...MOT...LOC 1808Z 200DEG 35KT 3750 8953 3651 8971
SmithThe Paducah radar (KPAH), 75 km away, was scanning. The volume nearest the first event began at 19:17 UTC.
3 hail. Local standard time, as filed.
Nickel-size hail occurred just outside of town.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2017Every state in 2017This day in weather historyWarnings in Illinois, March 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 684358, 684359, 684360.